Oregon, 2007

High Wind in Oregon, November 12, 2007

November 12, 2007 · NWS MFR · 4 events in 4 counties and zones

A strong cold front moved onshore this day, bringing high winds to areas of the Medford CWA. Most of the strong winds were limited to the coast and Coast Range, but some funneled areas and mountain peaks inland also got high winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong cold front moved onshore this day, bringing high winds to areas of the Medford CWA. Most of the strong winds were limited to the coast and Coast Range, but some funneled areas and mountain peaks inland also got high winds.

A High Wind Warning was issued for Oregon zones ORZ021/022 at 11/1406 PST, effective from 12/0700 PST until 12/1600 PST. The warning expired at 12/1600 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 12, 3:54 AM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 12, 3:54 AM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
354 AM PST MON NOV 12 2007

.DISCUSSION...A STRONG COLD FRONT IS APPROACHING THE COAST THIS
MORNING AND WILL GRADUALLY MOVE INLAND DURING THE AFTERNOON THEN
SHIFT TO THE SOUTHEAST IN THE EVENING. THEN ANOTHER FRONTAL SYSTEM
APPROACHES THE REGION LATE TUESDAY INTO WEDNESDAY.

THE FORECAST REMAINS ON TRACK WITH LITTLE CHANGE FROM THE PREVIOUS
FORECAST. THE 00Z NAM AND GFS CONTINUE TO INDICATE HIGH WINDS ALONG
THE COAST TODAY AHEAD OF THE FRONT. ALSO EXPECT STRONG WINDS INTO
THE SHASTA VALLEY AND OVER EASTERN KLAMATH AND OVER LAKE COUNTY
DURING THE AFTERNOON AND EVENING AS THE PRESSURE GRADIENT INCREASES
OVER THE AREA. DUE TO THE MORE SOUTHERLY VERSUS SOUTHEASTERLY
COMPONENT OF THE WIND...DO NOT EXPECT WIND ADVISORY CONDITIONS INTO
THE ROGUE VALLEY. HOWEVER...WILL NEED TO MONITOR CONDITIONS IN THE
ILLINOIS VALLEY WHERE SOUTH TO SOUTHWESTERLY FLOW MAY BE FAVORABLE
FOR SOME STRONGER WINDS TO DEVELOP. RAIN IS EXPECTED TO BEGIN EARLY
THIS MORNING ALONG THE COAST SPREADING INLAND DURING THE DAY AND
INTO THE EVENING AND OVERNIGHT PERIOD. HEAVY TO MODERATE RAIN IS
EXPECTED ALONG THE COAST FROM MID MORNING THROUGH LATER AFTERNOON
WITH HEAVY TO MODERATE RAIN OVER THE HIGHER TERRAIN FROM THE
CASCADES WEST THIS AFTERNOON AND EVENING. INLAND VALLEYS SUCH AS
OVER THE ILLINOIS AND ROGUE AND SISKIYOU COUNTY VALLEYS ARE EXPECTED
TO GET SOME DOWNSLOPING EFFECT IN THE MORNING WITH CONDITIONS
MOISTENING UP DURING THE DAY AND CHANCE FOR RAIN INCREASING IN THE
AFTERNOON AND EVENING.

THE NAM AND GFS ARE SHOWING SIMILAR TIMING ON THE TRACK OF THE LOW.
SATELLITE IMAGERY SHOWS THE SURFACE LOW AROUND 46N AND 133W WITH IT
FORECAST TO MOVE INTO THE COAST OF SOUTHERN BRITISH COLUMBIA LATE
THIS MORNING. THE GFS CONTINUES TO RUN A FEW HOURS FASTER THAN THE
NAM. THE COLD FRONT IS EXPECTED TO PASS EAST OF THE OREGON CASCADES
LATE THIS EVENING WITH THE FRONT BECOMING STATIONARY OVER NORTHERN
CALIFORNIA. THE 00Z GFS KEEPS THE COLD AIR FURTHER NORTH OF THE AREA
VERSUS THE NAM AND SO DOES NOT BRING SNOW LEVELS DOWN MUCH OVER THE
AREA TONIGHT. KEPT WITH THE CURRENT FORECAST FOR SNOW LEVELS WHICH
FOLLOWS THE NAM MORE CLOSELY...ALTHOUGH DOES NOT BRING SNOW LEVELS
DOWN QUITE AS FAR AS THE NAM IS FORECASTING. AS THE FRONT REMAINS
OVER THE REGION LATE TONIGHT INTO TOMORROW MORNING EXPECT CONTINUING
RAIN WITH SOME SNOW AT HIGHER ELEVATIONS THROUGH TUESDAY. CURRENT
FORECAST HAS 2 TO 5 INCHES OF SNOW OVER PORTIONS OF THE CASCADES
LATE TONIGHT INTO TOMORROW MORNING WITH LIGHT AMOUNTS IN OTHER
AREAS.

THEN TUESDAY NIGHT...AS ANOTHER LOW PRESSURE SYSTEM APPROACHES TO
THE WEST...THE STALLED FRONT MOVES BACK NORTH AS A WARM FRONT
BRINGING ADDITIONAL CHANCES FOR RAIN OVER THE AREA AND INCREASED
SNOW LEVELS.  MODELS DIFFER ON THE MOVEMENT OF THE WARM FRONT
NORTH...SO KEPT CHANCE OF PRECIPITATION IN THE FORECAST THROUGH
WEDNESDAY. THE GFS MOVES THE WARM FRONT NORTH OF THE AREA BY
WEDNESDAY AFTERNOON WITH LITTLE RAIN OVER THE AREA WHILE THE NAM IS
SLOWER. THEN...MODELS BRING ANOTHER COLD FRONT TO THE COAST
WEDNESDAY EVENING WITH THE FRONT MOVING INLAND OVERNIGHT INTO
THURSDAY MORNING.

IN THE EXTENDED...THE PROGRESSIVE PATTERN CONTINUES WITH ADDITIONAL
DISTURBANCES EXPECTED LATE IN THE WEEK.

&&

.AVIATION...RAIN WILL BEGIN ALONG THE COAST THIS MORNING AS A STRONG
COLD FRONT MOVES INLAND. RAIN WILL INCREASE DURING THE DAY AND
SPREAD INLAND OVER THE AREA WITH RAIN CONTINUING THROUGH THE NIGHT.
WINDS WILL INCREASE ALONG THE COAST BECOMING STRONG THIS MORNING AND
AFTERNOON WITH STRONG WINDS ALSO LIKELY OVER HIGHER TERRAIN AND INTO
THE SHASTA VALLEY AND KLAMATH AND LAKE COUNTIES. ALONG THE
COAST...VFR CONDITIONS WITH ISOLATED MVFR IN HEAVIER RAIN LATE THIS
MORNING THROUGH AFTERNOON...THEN BECOMING MVFR IN CIGS THIS EVENING.
INLAND...VFR CONDITIONS WITH AREAS OF MOUNTAIN OBSCURATIONS IN THE
MORNING BECOMING WIDESPREAD BY AFTERNOON. AREAS OF MVFR DEVELOPING
IN THE AFTERNOON IN HEAVIER RAIN. THEN MVFR BECOMING WIDESPREAD IN
THE EVENING WITH ISOLATED IFR IN HEAVIER RAIN.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 4 PM PST THIS
     AFTERNOON FOR ORZ021-ORZ022.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR ORZ030-ORZ031.

CA...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING
     FOR CAZ081.

PACIFIC COASTAL WATERS...STORM WARNING FROM 10 AM THIS MORNING TO 4
     PM PST THIS AFTERNOON FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING UNTIL 10 AM PST THIS MORNING FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST TUESDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.

CC
Hazardous weather outlook, Nov 12, 1:27 AM PST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
127 AM PST MON NOV 12 2007

ORZ021-022-130000-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
127 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 7 AM THROUGH 4 PM PST TODAY. A
STRONG FRONT FROM THE PACIFIC WILL MOVE INTO COASTAL OREGON CAUSING
SOUTH WINDS OF 30 TO 45 MPH DURING THE DAY. WIND GUSTS OF
50 TO 65 MPH ARE ALSO EXPECTED. THE HIGHEST GUSTS ARE LIKELY AT THE
COASTAL HEADLANDS AND OVER THE MOUNTAINS. WINDS ARE EXPECTED TO
DECREASE AS THE FRONT MOVES INLAND LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-031-130600-
CENTRAL AND EASTERN LAKE COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
127 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 10 AM TODAY THROUGH 10 PM PST
TONIGHT. A STRONG FRONT WILL MOVE INTO THE AREA TODAY AND CROSS THE
AREA TONIGHT. THIS WILL CAUSE STRONG SOUTH TO SOUTHWEST WINDS...
PRIMARILY THROUGH THE PASSES AND AT HIGHER ELEVATIONS...THOUGH SOUTH
TO NORTH ORIENTED VALLEYS WILL ALSO EXPERIENCE STRONGER WINDS. WINDS
OF 20 TO 40 MPH WITH GUSTS OF 40 TO 60 MPH CAN BE EXPECTED. WINDS
WILL DECREASE LATER TONIGHT AS THE FRONT MOVES EAST AWAY FROM THE
AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-130300-
CENTRAL SISKIYOU COUNTY-
127 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY. A STRONG
FRONT WILL MOVE ACROSS THE AREA TODAY CAUSING SOUTH TO SOUTHEAST
WINDS OF 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH IN THE SHASTA
VALLEY. WINDS WILL SUBSIDE LATER THIS EVENING AS THE FRONT PUSHES
EAST AWAY FROM THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPILDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
November 12, 7:00 AM PST to 11:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco at 12/0940 PST. Wind speeds and gusts at Cape Blanco met High Wind Warning criteria nearly continuously from 12/0325 PST until 12/1355 PST, but these data are not used for verification. Cape Arago recorded at gust to 51 KT at 12/1101 PST, and the Long Prairie RAWS recorded a gust to 51 KT at 12/0913 PST.

High Wind, Curry County Coast

When
November 12, 7:00 AM PST to 10:00 AM PST
Where
Curry County Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Gold Beach recorded a gust to 51 KT at 12/0730 PST and to 55 KT at 12/0945 PST.

High Wind, Central Douglas County

When
November 12, 7:35 AM PST
Where
Central Douglas County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

Recorded at the Signal Tree RAWS. This is a mountain peak station, and this wind was not representative of the entire zone.|

High Wind, Central & Eastern Lake County

When
November 12, 8:38 AM PST to 4:38 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded winds gusts exceeded High Wind Warning criteria continuously during this interval. The peak gust was 73 mph at 12/1238 PST. This station is located in an area where wind gets funneled, so it was not representative of the entire zone. The Calimus RAWS recorded a gust to 59 mph at 12/1103 PST, but this station is not representative of conditions in the entire zone either.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60061, 60063, 60065, 60066.